Steroid inhalers and weight gain

My Rehabiitation Therapist suggested I try Dulera, an inhaler I guess that has a little bit of steroid in it. I read that steroids can cause weight gain so I am not sure I want to try it. I have put on 60 pounds weight from menopause (old age) and stopping cigarettes . I am fighting the beastly weight gain now. Being overweight does not help breathing. Salads are not bad but I get an insatiable craving for things that satisfy my like sweets ad cards...

21 Replies

  • Thank you! That is good news! I am glad it does not have a major affect. I don't want to increase my appetite I already have that! I know my mom took Prednisone once and she blew up like a balloon! It was for platelets in her case. Thanks!

  • It absolutely has an effect for me. My appetite hasnt increased but my weight sure has! Unfortunately its a side effect of respiratory drugs.

  • it ended up that I cannot tolerate Dulera anyways. Thanks for thinking of me. I still am having trouble managing my weight...argh the only inhaler I can tolerate is combivent

  • Hi yes I agree. I think it is mainly those who are on strong steroids or on them full time who need worry about weight gain. There is not a lot in the inhaled steroids.

    You haven't got to live on salads to lose weight you know. Can you join Weightwatchers or Slimming World? If you can't get out you can do it online. It might help. x

  • Thanks for the feedback. I like the sound of Weightwatchers or the other one Sliming World, but does it cost money to join? I am presently without income due to this disability. I am filing a claim for disability but have a long wait until pay comes in.

  • Yes it does I'm afraid punky it's around a fiver each session but you generally only go once a week. I think it is cheaper online but that wouldn't work for everyone. But you can organise a good eating plan yourself as there is lots of info online about healthy foods etc.

    One thing I have just thought of do your doctors have any local arrangements with gyms etc. where you can get it cheaper if you are overweight? It could be worth ringing your surgery to ask them. You would normally have to be seen by a nurse who would confirm you are eligible. x

  • When I get USA Social security disability or turn 65 I get Medicare and it has a gym program. I have 8 months before I turn 65.

  • Well that's not long to wait but you can make a start yourself anyway. x

  • That is very true.:)

  • Oh Punky i do feel for you, i was much the same. I think the weight thing is much the same as giving up the smokes, mind-set, do it! Was a New Year resolution of mine to cut down big time on the chocs sweet stuff etc. Have done pretty well so far, but it is only the 15th! Love Kin Xx

  • I do admit that I gained a sweet tooth after stopping smoking 6 years ago... I have been cautious lately and may be dropping 1 or 2 pounds. The thing is that I also lost my mother in July 2013 and my grief was overwhelming. I am recovering but still have a myriad f troubles to work out. I think all of the above contributes to stress and weight trouble. I will heed your advice and Do it! lol Thanks for the feedback..

  • There are loads of different types of steroids out there and most of our inhalers has a small amount of one type....but that should not cause weight gain. Usually weight gain is because of our condition, we do not exercise enough. I have a problem eating but enjoy snacking so the advice we were given at PR was to forget 3 meals a day and split meals into five smaller ones. This is useful because not being too fond of fruit, I munch on carrot sticks in the evening, even dipped into cottage cheese. PR does help with weight control because you start exercising, get all the info about your condition and gives you a kick start into being the master of COPD rather than the slave. After PR, you may get a gym referral and several other referrals. Every little helps. Once you start getting mobile again, the snacking, which is only done through boredom, stops and you get a life back. I find it hard to walk outside my home but PR game me a range of exercises for inside and so that helps. I also use Wii fit which is brilliant. More entertaining than the gym. Some sports I play on line and so could be tennis playing or ten pin bowling with someone the other end of the country. Plus, when I've had enough, I can sit down.

  • Thanks for the response.You sound like you are younger than I am but all of your ideas are great. I am in PR and like it a lot. I don't know about Will fit but can check into it. I am a believer in mastering this COPD and keeping my life well. I am actually dropping some pounds with eating great salads with many items in it. My entire family is doing this with me and it has been great thus far. It is not a punishment either the way we are doing it , it is more of a treat.

  • punkyb, (Come on, you are not old age, just in transformation!) I think steroids make you gain weight after a very long course like 6 months. Usually, the course of steroids spans about 2 weeks.

    One noticeable side effects ( with me, anyway) is the weakening of the small blood vessels; they break and you have bruises on your fingers for no other reason. That is more annoying.

    For how long are you going to have this steroid?

  • If it is in the inhaler it could be forever. I don't know if I want to try it or not though dulera is what is it called...

  • Try it, you can only see what it does to you, good or bad, if you try it. I hope it helps you. Please tell us, because I've not heard of tis new drug. Would be interesting to know. Mic

  • okay I will check it out...

  • Dulera is absolutely exclusively and enhaled steroid enhaler! I am 51 and have been on dulera now for a bit for sever asthma (they call me their "delicate flower"), I have gained about 20 lbs. I am very selective about what I will agree to use, advair almost killed me. I just came out if my doc's office and she said there is nothing we can do about it, I either am breathing and chubby or dying and slim :( Even she said it will absolutely make you gain weight....but it does work!

  • Advair harmed me too and so did Spiriva. I could not handle Dulera either so ends up I have Combivent. I do not know how much good it does but I can take it. Why would a doctors office say that? That does not sound nice . What is your disease and level?


    This tells about weight gain

  • Combivent doesn't have steroids, but I have increased Thanks for sharing.

You may also like...